North Dakota, 2008

Hail in North Dakota, June 13, 2008

June 13, 2008 · NWS FGF · 1 event in 1 county or zone

A severe thunderstorm developed over northeastern North Dakota Friday (13th) afternoon, on the south side of a stacked low pressure system. The area also had a surface trough moving through with good deep layer shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A severe thunderstorm developed over northeastern North Dakota Friday (13th) afternoon, on the south side of a stacked low pressure system. The area also had a surface trough moving through with good deep layer shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 13, 12:04 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 13, 12:04 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
104 PM CDT FRI JUN 13 2008

.SHORT TERM...
THE MAIN CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES AND TEMPS
THROUGHOUT. THE GFS INSTABILITY AND THERMAL FIELDS HAVE DONE WELL
THE PAST FEW DAYS...AND WILL CONTINUE TO UTILIZE.

FOR LATE THIS AFTERNOON AND EVENING...EXPECT SCATTERED SHOWERS AND
STORMS FOR THE REGION. ANY STORM WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. THE
BEST POTENTIAL WILL BE ACROSS THE NORTH CLOSER TO SFC AND UPPER
LOW...AND BETTER BOUNDARY LAYER CONVERGENCE. LI/S TO -4C AND
MUCAPES TO 600 J/KG...COUPLED WITH ABOUT 30KT OF DEEP LAYERED
SHEAR WILL BE SUFFICIENT FOR A FEW ORGANIZED STORMS. AFTER
SUNSET...CONVECTION WILL WEAKEN AND THE THREAT FOR STORMS WILL
DIMINISH. WINDS WILL ALSO PUSH TO NEAR ADVISORY LEVELS FOR THE
SOUTHERN 2/3 OF THE AREA THIS AFTERNOON...AND WILL MONITOR FOR
POTENTIAL WIND HEADLINES. FOR NOW HAVE MENTIONED WINDY IN THE GRIDS.

ON SATURDAY...ANOTHER POTENTIAL FOR SEVERE WEATHER EXISTS DURING
THE AFTERNOON. A STRONG TROUGH WILL MOVE THROUGH A FAST W/NW FLOW
ALOFT. SUNSHINE DURING THE MORNING SHOULD ALLOW THE ATMOSPHERE TO
HEAT OUT BEFORE CONVECTIVE TEMPS IN THE MID 70S ARE REACHED. THERE
WILL BE AMPLE DEEP LAYERED SHEAR...AROUND 40-50KT...MUCAPES TO
1500 J/KG AND CONVERGENCE NEAR A SFC BOUNDARY. THIS WILL MEAN THE
THREAT FOR A POTENTIAL SEVERE WEATHER EPISODE. THE MAIN THREAT
SHOULD BE LARGE HAIL AND DAMAGING WIND...BUT IF ENOUGH MOISTURE
CAN POOL ALONG THE BOUNDARY...CAN/T EVEN RULE OUT A TORNADO OR TWO
GIVEN GOOD INSTABILITY AND SHEAR. TEMPS WILL RISE TO NEAR NORMAL.

ON SUN/MON...COOLER AIR WILL MOVE BACK INTO THE REGION SUNDAY
BEHIND A COLD FRONT. TEMPS WILL MODERATE SOME ON MONDAY. THE BEST
CHANCE FOR STORMS WILL BE DURING THE AFTERNOON MONDAY. WILL REMOVE
POPS FOR SUNDAY AFTERNOON...WITH COLD AIR STABILIZING THE REGION.

.LONG TERM TUE-FRI...
LONG RANGE FORECAST TODAY IS FOLLOWING A BLEND OF THE GFS ENSEMBLE
AND ECMWF. ALL MODELS SHOW SOME RIDGING OCCURRING AT 500MB THRU THE
WESTERN HIGH PLAINS. BY LATE IN THE LONG TERM THE GFS/GFS ENSEMBLES
TRY TO PUMP THIS RIDGE UP A BIT MORE THAN THE ECMWF. WILL STICK WITH
A DRY FORECAST FOR TUE/WED AND THEN KEPT SOME LOW PCPN CHANCES FOR
THU/FRI. THU/FRI PCPN CHANCES NOT LOOKING THAT GREAT...BUT AS
FORECAST ALREADY HAD SOME IN WILL GO AHEAD AND LEAVE THEM AS IS.
WITH THE RIDGE BUILDING TOWARD THE AREA TEMPS ACTUALLY LOOK TO STAY
PRETTY CLOSE TO NORMAL (WHICH WOULD ACTUALLY BE WARM COMPARED TO
WHAT WE HAVE SEEN RECENTLY).

&&

.AVIATION...
AFTER A BRIEF BIT OF CLEARING THIS MORNING...THE ENTIRE FA IS
CLOUDING UP QUICKLY WITH CUMULUS. HARD TO NAIL DOWN CEILING HEIGHTS
AS THEY ARE ALL OVER THE PLACE. AFTER STARTING OUT MVFR...CEILINGS
SHOULD RISE INTO VFR RANGES THIS AFTERNOON (ALTHOUGH THEY MAY BE ON
THE LOW END OF THE RANGE). SEEING SOME SHOWER DEVELOPMENT ALREADY
AND THIS TREND SHOULD CONTINUE THRU THE EARLY EVENING. GUSTY WEST
WINDS SHOULD STAY UP THRU THE DAY TOO...WITH A DIMINISHING TREND BY
SUNSET.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/GODON
Hazardous weather outlook, Jun 13, 12:30 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
130 PM CDT FRI JUN 13 2008

MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053-
141400-
NORMAN-CLAY-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
130 PM CDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TODAY...AND THERE IS THE POTENTIAL
FOR PEA SIZE HAIL IN SOUTHEAST NORTH DAKOTA AND WEST CENTRAL
MINNESOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP SATURDAY
AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH.
THERE IS A SLIGHT RISK OF A FEW SEVERE STORMS WITH HAIL AND WIND
BEING THE MAIN THREAT BETWEEN 2 PM AND 8 PM.

NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SATURDAY AFTERNOON AND EVENING
FOR SEVERE WEATHER REPORTS.

MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-141400-
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-
WESTERN WALSH COUNTY-
130 PM CDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS
NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA. SOME STORMS MAY
BECOME SEVERE BETWEEN NOON AND 7 PM...WITH THE MAIN THREAT LARGE
HAIL AND DAMAGING WINDS. SOME FUNNEL CLOUDS AND A BRIEF WEAK TORNADO
IS ALSO POSSIBLE NEAR THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP SATURDAY
AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH.
THERE IS A SLIGHT RISK OF A FEW SEVERE STORMS WITH HAIL AND WIND
BEING THE MAIN THREAT BETWEEN 2 PM AND 8 PM.

NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...THEN
AGAIN ON SATURDAY FOR SEVERE WEATHER REPORTS.

DK

In the hours before

Local storm report, Jun 13, 11:54 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1254 PM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             8 N WILLIAMS            48.88N 94.95W
06/12/2008  E0.75 INCH       LAKE OF THE WOODS  MN   PUBLIC

&&

JKAISER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pembina

When
June 13, 1:12 PM CST
Where
Pembina County, 4.33 mi ESE of Hensel
Measured
0.75 in hail
Reported by
Public
Coordinates
48.660, -97.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116024.